- Widely available in both prescription and OTC products, acetaminophen is a leading cause of pediatric poisoning.
- Acetaminophen toxicity is a potentially preventable cause of hepatic failure.
- N-acetylcysteine (NAC) is the antidote for acetaminophen overdose.
- NAC should be utilized in any case of acetaminophen-induced hepatotoxicity, regardless of the time elapsed since ingestion.
Death caused solely by acetaminophen ingestion is rare in the pediatric population. In 2006, only seven deaths associated with acetaminophen in patients younger than 19 years were reported to poison control centers in the United States.1 All of these cases involved teenagers, the majority of whom had also ingested other drugs. The small number of fatalities in this population can be explained by the availability of a very effective antidote, NAC, as well as the fact that young children are relatively resistant to acetaminophen-induced hepatotoxicity.
Young children are more likely to be administered liquid acetaminophen preparations, which are absorbed more rapidly than pills, or rectal suppositories, which have prolonged and unpredictable absorption. Adolescents often are not aware that acetaminophen ingestion can be lethal, and may unknowingly take a life-threatening amount as a suicidal gesture.2
Acetaminophen (also called APAP or paracetamol) is a synthetic analgesic and antipyretic that lacks the anti-inflammatory effects found in salicylates and nonsteroidal agents. The therapeutic dose of APAP in children is 15 mg/kg given every 4 to 6 hours, with a maximum recommended total daily dose of 75 mg/kg (or five doses). Therapeutic serum levels are 10 to 20 μg/mL.3 Acetaminophen is well absorbed after an oral therapeutic dose, with peak levels generally occurring at 30 to 60 minutes. However, after overdose, the peak level may be delayed for up to 4 hours. Absorption of liquid elixir is more rapid than that of tablets or caplets. Following gastrointestinal absorption, APAP is taken up by the liver, where tissue concentrations are high. Normal serum half-life is 1 to 3 hours after a therapeutic dose, but may be prolonged significantly following toxic ingestion.
Acetaminophen is eliminated primarily by hepatic pathways. After a therapeutic dose, 90% of the drug is metabolized to inactive sulfate and glucuronide conjugates. In young children, unlike in adults and adolescents, the sulfate conjugate predominates. Less than 5% is excreted unchanged in the urine. The remaining 2% to 4% is metabolized by the cytochrome P450 mixed-function oxidase (MFO) system to the toxic intermediate NAPQI. In the presence of adequate hepatic stores of glutathione, NAPQI is rapidly converted to nontoxic conjugates. In overdose, the sulfate and glucuronide pathways become saturated, and increased amounts of acetaminophen are shunted through the MFO system. Glutathione becomes depleted and free NAPQI attacks hepatocytes, causing acute liver failure. Drugs that induce activity of the MFO system (for example, isoniazid) may increase the risk of toxicity after acetaminophen overdose.4
Acute ingestion of more than 140 mg/kg of acetaminophen is potentially toxic and requires emergent evaluation. It is important ...